• Users Online: 213
  • Print this page
  • Email this page
CASE REPORT
Year : 2018  |  Volume : 1  |  Issue : 2  |  Page : 99-102

A case report on severe ovarian hyperstimulation syndrome in a pregnancy with torsion of bilateral enlarged ovaries with acute abdomen


Swagat Hospital and Research Centre, Bongaigaon, Assam, India

Correspondence Address:
Sankar Kumar Das
Swagat Hospital and Research Centre, Dr. C.M Das Path, Bongaigaon, Assam
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/tofj.tofj_2_18

Get Permissions

Ovarian hyperstimulation syndrome is a complication of fertility treatment, which uses pharmacological ovarian stimulation to increase the number of oocytes and therefore embryos available during assisted reproductive technology. Ovarian hyperstimulation syndrome is invariably associated with increased volume of ovaries which is itself a threat to undergo torsion, and it may cause an additional threat requiring prompt surgical intervention in many situations. Simple release of torsion, sacrificing the devitalized ovarian tissue in part and complete can have effect in continuation of pregnancy; and something like this happened in our case. The patient, 29-year-old, a known case of polycystic ovary syndrome (PCOS), conceived through ovulation induction; came with an episode of acute pain abdomen with abdominal distension toward the later part of her first trimester. Ultrasonography was done. Bilateral enlarged ovaries of around 23 cm × 11.8 cm each were seen meeting at the pouch of Douglas with ascites. It was a case of ovarian hyperstimulation syndrome, more specifically, a case of late ovarian hyperstimulation syndrome. Serum E2 level was 3263 pg/ml. Laparotomy was then done. Intraperitoneally bilateral ovarian torsion was seen with areas of necrosis. The right oophorectomy was done, while on the left side some portion of normal ovarian tissue was preserved. Following the operation, her symptoms were improved. The pregnancy continued uneventfully. Exposure of ovaries to human chorionic gonadotropin or luteinizing hormone following controlled ovarian stimulation by follicle-stimulating hormone underlies most cases of ovarian hyperstimulation syndrome. The risk of ovarian hyperstimulation syndrome is smaller when using gonadotropin-releasing hormone antagonist (GnRH) antagonist protocol instead of GnRH agonist protocol for suppression of ovulation during ovarian hyperstimulation. To avoid ovarian hyperstimulation syndrome, the best trigger is GnRH agonists. In PCOS patients, metformin is an important aid in reducing ovarian hyperstimulation syndrome.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed194    
    Printed24    
    Emailed0    
    PDF Downloaded24    
    Comments [Add]    

Recommend this journal